Hail, Union
- When
- July 15, 2:55 PM MST to 2:58 PM MST
- Where
- Union County, Capulin
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.740, -103.990
Trained spotters near Capulin reported hail up to ping pong size.
As monsoonal moisture continued to stream into New Mexico, a backdoor cold front that moved through eastern NM helped set the stage for severe weather on July 15, 2020. With increasing low-level moisture, instability, and shear focused along this boundary, the storms that moved off the central mountain chain interacted with the boundary and intensified.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
As monsoonal moisture continued to stream into New Mexico, a backdoor cold front that moved through eastern NM helped set the stage for severe weather on July 15, 2020. With increasing low-level moisture, instability, and shear focused along this boundary, the storms that moved off the central mountain chain interacted with the boundary and intensified. Through the afternoon and evening hours, the storms grew upscale into a broken line that moved northeast through the eastern plains. Strong thunderstorm winds were reported ahead of these storms while large hail was reported near Capulin. A brief gustnado was also observed in rural Socorro County along a strong outflow boundary moving through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 15, 1:31 PM MST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 231 PM MDT Wed Jul 15 2020 .SYNOPSIS... Showers and thunderstorms will continue through the evening hours across the Land of Enchantment. Across eastern New Mexico, severe weather will be possible. Large hail, damaging wind gusts, heavy rain and frequent lightning are the main threats with these storms. Across the west, gusty and erratic outflow winds are possible. Starting Thursday and continuing through the weekend, showers and thunderstorms will favor the high terrain. Storm motions will be slow, especially going into the weekend. Locally heavy rains could lead to flooding, especially over burn scars. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)... Last nights back door front delivered plenty of low level moisture and increased instability and better shear. This will result in the likelihood of isolated severe weather in the northeast and maybe the east central plains into tonight. Elsewhere there will be isolated to scattered showers and thunderstorms with gusty winds, small hail and occasional downpours. Minor flooding will be possible with the stronger storms. The activity will diminish some tonight but could linger until sunrise Thursday. Another round of showers and storms will impact NM Thursday midday into Thursday night. Thursday's crop of storms will favor the west, central and northeast, as a weak mid level trough rotates around the high pressure center to the east. Lows tonight and Thursday night will be above normal while highs Thursday will be below normal in the northwest and above normal in the southeast, with near normal in between. LONG TERM...(FRIDAY THROUGH WEDNESDAY)... By Friday, the upper level high really sprawls out across the southern states. Showers and thunderstorms will persist across the north and west, though storm motion still looks to be a bit slower than on Thursday. The weekend won't be much different, though the upper high will expand westward, disrupting the mid level moisture plume to some extent. Nonetheless, there will be plenty of moisture around for continued slow-moving showers and thunderstorms, favoring western and central NM. Each afternoon, Friday through the weekend, some of the low level moisture may mix out during the day, lowering surface Td's to near 40 degrees, thus there will be some concern for gusty and erratic winds with thunderstorm outflow boundaries. By late Sunday or Monday, it looks like a new high center will develop near the Four Corners. This would change storm motions such that portions of eastern NM could be a bit more favored than previous days for thunderstorm develop through mid week. It could also open the door for a weak disturbance and/or a front/outflow boundary to impact northeast NM. Attm, models have most of these forcing mechanisms staying to the north of NM, but if the high shifts slightly, this could change. Stay tuned. Either way, there will be plenty of moisture for continued daily rounds of showers and thunderstorms over the high terrain. CHJ/34 && .FIRE WEATHER... A moist and unstable atmosphere will bring widespread wetting showers and thunderstorms to northern and central NM into tonight, and again Thursday. The change in wind direction with height in the Northeast and East Central plains could result in strong to severe storms in these areas, including damaging winds and large hail. Heavy rain could result in some flooding concerns. The monsoon is in full swing now with daily rounds of showers and storms expected each day through at least the next seven days. The upper high will be to our east into this weekend, before part of the high tries to move back over NM Sunday into next week. What may up end happening is two high pressure centers will exist, one to our northwest and one to our east. As a bonus, an easterly wave will slide to our south Sunday and Monday, perhaps enhancing low level moisture. The northwest high will drop into NM next Tuesday or Wednesday, perhaps reducing the coverage of storms. CHJ && .AVIATION... 18Z TAF CYCLE VFR conditions expected to continue, with a few exceptions. The backdoor front will help to bring a round of deep convection to eastern NM this afternoon/evening. KLVS and KROW will likely be impacted by storms this afternoon, but KTCC will be later during the evening hours and has potential to be stronger. Hail, strong/erratic wind gusts and heavy rain with MVFR conditions are all possible at KLVS, KROW and KTCC into tonight. Thunderstorm impacts are also possible at KABQ/KAEG and KSAF...but likely with VFR conditions. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 67 90 64 92 / 10 20 20 10 Dulce........................... 54 85 48 89 / 20 50 60 40 Cuba............................ 58 84 57 86 / 20 50 40 30 Gallup.......................... 59 86 56 88 / 10 40 20 30 El Morro........................ 55 82 54 85 / 20 40 30 50 Grants.......................... 57 85 55 86 / 30 50 30 40 Quemado......................... 58 84 57 84 / 30 60 30 60 Magdalena....................... 63 88 63 87 / 30 50 30 50 Datil........................... 58 83 60 83 / 30 60 30 60 Reserve......................... 52 89 51 87 / 30 60 30 60 Glenwood........................ 65 94 66 91 / 30 30 30 40 Chama........................... 51 79 47 83 / 20 60 60 50 Los Alamos...................... 62 83 62 82 / 30 50 40 40 Pecos........................... 59 82 60 86 / 40 50 40 30 Cerro/Questa.................... 56 81 55 82 / 40 60 60 60 Red River....................... 50 75 48 73 / 40 60 60 70 Angel Fire...................... 47 76 47 76 / 50 60 50 70 Taos............................ 54 83 53 85 / 40 50 50 50 Mora............................ 53 80 51 84 / 40 50 50 50 Espanola........................ 63 90 60 89 / 30 40 40 30 Santa Fe........................ 61 84 61 87 / 30 50 40 30 Santa Fe Airport................ 60 88 60 89 / 30 40 40 30 Albuquerque Foothills........... 68 91 67 91 / 30 40 30 20 Albuquerque Heights............. 68 92 66 92 / 30 30 30 20 Albuquerque Valley.............. 66 94 66 93 / 30 30 30 20 Albuquerque West Mesa........... 68 92 66 93 / 30 30 30 20 Belen........................... 65 95 63 94 / 30 30 20 20 Bernalillo...................... 64 94 64 94 / 30 30 40 20 Bosque Farms.................... 64 94 63 94 / 30 30 30 20 Corrales........................ 65 94 65 93 / 30 30 30 20 Los Lunas....................... 65 95 64 94 / 30 30 30 20 Placitas........................ 66 89 66 90 / 40 40 40 20 Rio Rancho...................... 67 93 65 93 / 30 30 30 20 Socorro......................... 69 97 66 95 / 30 30 30 20 Sandia Park/Cedar Crest......... 62 85 63 87 / 40 50 30 30 Tijeras......................... 61 86 62 90 / 40 40 30 20 Edgewood........................ 57 86 57 89 / 40 50 30 20 Moriarty/Estancia............... 55 88 53 90 / 40 40 40 20 Clines Corners.................. 57 85 58 88 / 40 30 30 20 Mountainair..................... 60 87 59 89 / 40 40 30 20 Gran Quivira.................... 60 89 58 89 / 40 30 20 20 Carrizozo....................... 66 91 65 91 / 30 30 20 30 Ruidoso......................... 59 83 59 84 / 40 40 10 40 Capulin......................... 56 84 57 89 / 60 40 40 40 Raton........................... 55 88 55 91 / 50 40 40 40 Springer........................ 56 89 56 93 / 60 50 40 40 Las Vegas....................... 54 83 55 86 / 50 40 40 30 Clayton......................... 61 90 64 94 / 60 20 30 20 Roy............................. 60 88 61 92 / 60 30 30 20 Conchas......................... 64 96 68 100 / 60 20 20 5 Santa Rosa...................... 63 94 66 97 / 40 20 20 5 Tucumcari....................... 64 99 71 101 / 60 10 10 5 Clovis.......................... 65 97 68 99 / 40 10 10 0 Portales........................ 66 98 69 100 / 40 5 10 0 Fort Sumner..................... 67 98 69 100 / 50 10 10 0 Roswell......................... 72 101 71 102 / 40 10 5 0 Picacho......................... 65 93 63 94 / 40 20 10 20 Elk............................. 62 91 60 90 / 30 20 10 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 301 AM MDT Wed Jul 15 2020 NMZ201>241-160915- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 301 AM MDT Wed Jul 15 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms from Ute Park in the Sangre de Cristo Mountains southeast to Clovis. This also includes areas east of the Sangre de Cristo's towards the Texas and Oklahoma panhandles. The main severe weather threats will be damaging hail and winds along with a threat for heavy rainfall. Storms are expected to develop this afternoon with new storms forming on outflow boundaries. Storms could merge over the eastern plains and increase the threat for heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances of isolated to scattered thunderstorms will continue through the end of the week and weekend for much of New Mexico. The main threats from these storms will be damaging winds and hail. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail and wind damage through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 39
The Pueblo radar (KPUX), 192 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Trained spotters near Capulin reported hail up to ping pong size.
A 58 mph wind gust was measured in Santa Rosa as a severe thunderstorm moved through the area.
A fast-moving outflow boundary helped develop a dusty landspout tornado over rural Socorro County a few miles east of Veguita. No damage occurred as a result of this weak tornado.
A 62 mph wind gust was measured in Tucumcari along an outflow boundary.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2020Every state in 2020This day in weather historyThe tornado archive for New Mexico, 2020Warnings in New Mexico, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893921, 893922, 924936, 893923.